Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 44, NWS Albuquerque, NM

June 4, 2003Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 4, 2003, 1:42 AM MDT for Quay County, New Mexico. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2003, 1:42 AM MDT (07:42 UTC)
Expired
Jun 4, 2003, 2:30 AM MDT
In force
48 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Quay County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 040742
SVRABQ
NMC037-040830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
140 AM MDT WED JUN 4 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 230 AM MDT

* AT 135 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM ABOUT 5 MILES NORTHWEST OF NARA                
  VISA...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER NARA VISA AT 150 AM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3576 10313 3566 10329 3533 10296 3550 10274

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 8:00 PM MDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jun 3, 8:00 PM MDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 PM MDT TUE JUN 3 2003

UPDATED FORECAST PRODUCTS TO REMOVE THE MENTION OF SEVERE
THUNDERSTORMS AND UPDATED THE ZONES TO REMOVE THE WATCH HEADLINES.
ALSO REDUCED THE POPS ACROSS THE EASTERN PLAINS SINCE THE ACTIVITY
IS DYING OFF.

.ABQ...NONE.

MARTIN
Hazardous weather outlook, Jun 3, 6:00 AM MDT, 19 hours 42 minutes before
NMZ001>021-026-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT...BUT HEAVY RAIN COULD
ACCOMPANY A FEW STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE CENTRAL
MOUNTAIN CHAIN WEDNESDAY AND THURSDAY. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT...BUT HEAVY RAIN COULD ALSO ACCOMPANY A FEW
STORMS. FORECAST MODELS INDICATE MORE STRONG TO SEVERE STORMS
POSSIBLE ACROSS THE EASTERN PLAINS DURING THE AFTERNOONS AND
EVENINGS FRIDAY THROUGH SUNDAY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
CHAVES...COLFAX...CURRY...DE
BACA...GUADALUPE...HARDING...LINCOLN...MORA...QUAY...ROOSEVELT...SAN
MIGUEL...AND UNION COUNTIES.

In the hours before

Local storm report, Jun 3, 7:48 PM MDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
748 PM MDT TUE JUN 3 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    FORREST                   NM   1.75 INCH HAIL
06/03/03   QUAY                           PUBLIC REPORT

0548 PM    GRADY                     NM   1.75 INCH HAIL
06/03/03   CURRY                          PUBLIC REPORT

JLP
Special weather statement, Jun 3, 8:17 PM MDT, 5 hours 25 minutes before
NMZ006-007-012-013-019>021-040315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
817 PM MDT TUE JUN 3 2003

TORNADO WATCH NUMBER 471 FOR ROOSEVELT...QUAY...CURRY...HARDING...AND
UNION COUNTIES HAS BEEN ALLOWED TO EXPIRE.

SEVERE THUNDERSTORM WATCH NUMBER 472 FOR CHAVES COUNTY HAS BEEN
ALLOWED TO EXPIRE.

ALTHOUGH THE SEVERE WEATHER THREAT HAS DIMINISHED SIGNIFICANTLY...
ISOLATED SEVERE WEATHER IS STILL POSSIBLE...ESPECIALLY ACROSS
HARDING...QUAY...AND CURRY COUNTIES. THIS ACTIVITY WILL CONTINUE TO
DIMINISH OVER THE NEXT FEW HOURS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

MARTIN

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:16 PM MDTTornado WarningABQSan Miguel14 min
Jun 3, 6:31 PM MDTTornado WarningABQSan Miguel29 min
Jun 3, 6:43 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora52 min
Jun 4, 1:50 PM MDTSevere Thunderstorm WarningABQColfax40 min
Jun 4, 2:31 PM MDTSevere Thunderstorm WarningABQColfax29 min
Jun 4, 2:54 PM MDTSevere Thunderstorm WarningABQUnion51 min
Jun 4, 3:00 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora60 min
Jun 4, 3:45 PM MDTSevere Thunderstorm WarningABQUnion30 min
Jun 4, 3:57 PM MDTTornado WarningABQHarding, Mora43 min
Jun 4, 4:23 PM MDTSevere Thunderstorm WarningABQQuay52 min
Jun 4, 4:37 PM MDTSevere Thunderstorm WarningABQSan Miguel53 min
Jun 4, 5:07 PM MDTTornado WarningABQQuay53 min
Jun 4, 5:22 PM MDTSevere Thunderstorm WarningABQHarding38 min
Jun 4, 5:25 PM MDTTornado WarningABQSan Miguel50 min
Jun 4, 5:42 PM MDTTornado WarningABQCurry, Quay63 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.